Alert archive / South Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 7, 2009, 7:56 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2009, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 7, 2009, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 7 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:20 PM CDT | FLASH FLOOD | Sioux Falls, SD | 57TH STREET ACROSS PART OF SOUTHEAST SIOUX FALLS IS UNDER WATER IN SOME PLACES. |
| Jul 7, 8:27 PM CDT | FLASH FLOOD | 4 Ssw Sioux Falls, SD | HEAVY RAIN AND FLOODING IN SOUTHERN SIOUX FALLS. ALSO A FEW SMALL BRANCHES SNAPPED OFF TREES. NO HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 080056 FFWFSD SDC083-099-080300- /O.NEW.KFSD.FF.W.0006.090708T0056Z-090708T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 PM CDT TUE JUL 7 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY MOVING INTO SIOUX FALLS FROM THE WEST. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE OCCURED OVER PORTIONS OF SOUTHERN SIOUX FALLS FROM THE PREVIOUS STORM. ADDITIONAL AMOUNTS IF 1 TO 2 INCHES WILL BE POSSIBLE ACROSS SIOUX FALLS AS THE STORMS MOVE IN FROM THE WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4357 9661 4348 9661 4347 9684 4357 9684 $$ CJ
2 follow-up statements
000 WGUS73 KFSD 080122 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 822 PM CDT TUE JUL 7 2009 SDC083-099-080300- /O.CON.KFSD.FF.W.0006.000000T0000Z-090708T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINNEHAHA SD-LINCOLN SD- 822 PM CDT TUE JUL 7 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN LINCOLN AND SOUTHERN MINNEHAHA COUNTIES UNTIL 1000 PM CDT... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL MAINLY ACROSS SOUTHERN SIOUX FALLS MOVING TO THE SOUTHEAST. ADDITIONAL THUNDERSTORMS WERE DEVELOPING NORTHWEST OF SIOUX FALLS AND MOVING TO THE SOUTHEAST. THESE STORMS WILL MOVE INTO SIOUX FALLS AFTER 9 PM AND COULD PRODUCE ADDITIONAL URBAN FLOODING. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SIOUX FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4357 9661 4348 9661 4347 9684 4357 9684 $$ CJ
845 WGUS73 KFSD 080253 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 953 PM CDT TUE JUL 7 2009 SDC083-099-080307- /O.EXP.KFSD.FF.W.0006.000000T0000Z-090708T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINNEHAHA SD-LINCOLN SD- 953 PM CDT TUE JUL 7 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LINCOLN AND SOUTHERN MINNEHAHA COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 PM CDT... THE HEAVIEST RAINS HAVE MOVED SOUTH OF SIOUX FALLS...AND ADDITIONAL WIDESPREAD HEAVY RAIN IS NOT EXPECTED. LAT...LON 4357 9661 4348 9661 4347 9684 4357 9684 $$ CJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:10 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 7, 3:10 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT TUE JUL 7 2009 .DISCUSSION... WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR TRW WL BE ACRS ERN CWA. WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED AFTN INTO EVE. NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD DURING THE NIGHT. PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT. && .AVIATION... ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z. SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH THE EXCEPTION OF THUNDERSTORMS. /BT && .FSD WATCHES/WARNINGS/ADVISORIES SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 7, 11:10 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT TUE JUL 07 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT TUE JUL 07 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70 AND HAIL TO THE SIZE OF WALNUTS. FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM. THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES. THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE SAME LOCATION. AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY HEAVY RAIN. FLOODING... HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS AND LOW AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 7, 6:31 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FUNNEL CLOUD 2 WNW HERON LAKE 43.81N 95.36W
07/07/2009 JACKSON MN TRAINED SPOTTER
&&
JMLocal storm report, Jul 7, 6:33 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL DELL RAPIDS 43.82N 96.71W
07/07/2009 E0.50 INCH MINNEHAHA SD TRAINED SPOTTER
HAIL TO THE DEPTH OF 2 INCHES.
&&
JMLocal storm report, Jul 7, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL WINDOM 43.87N 95.12W
07/07/2009 E0.25 INCH COTTONWOOD MN AMATEUR RADIO
&&
JMLocal storm report, Jul 7, 6:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL WINDOM 43.87N 95.12W
07/07/2009 E0.25 INCH COTTONWOOD MN TRAINED SPOTTER
&&
JMLocal storm report, Jul 7, 7:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL SIOUX FALLS 43.54N 96.73W
07/07/2009 E1.50 INCH MINNEHAHA SD EMERGENCY MNGR
INTERSECTION OF I90 AND I229.
&&
CJANSENLocal storm report, Jul 7, 7:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 1 S HUDSON 43.12N 96.46W
07/07/2009 E1.50 INCH LINCOLN SD FIRE DEPT/RESCUE
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 43 min |
| Jul 7, 7:51 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 39 min |
| Jul 7, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 33 min |
| Jul 7, 8:23 PM CDT | Tornado Warning | FSD | Kingsbury, Miner, Sanborn | 29 min |
| Jul 7, 8:51 PM CDT | Tornado Warning | FSD | Miner | 24 min |
| Jul 7, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 32 min |
| Jul 7, 9:10 PM CDT | Flash Flood Warning | FSD | Union | 3 hr |
| Jul 7, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Miner, Sanborn | 46 min |
| Jul 7, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner, Sanborn | 47 min |
| Jul 7, 10:07 PM CDT | Flash Flood Warning | FSD | Clay, Yankton | 88 min |
| Jul 7, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Union | 41 min |
| Jul 8, 2:12 AM CDT | Flash Flood Warning | FSD | Union | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.